Wyoming, 2021

Winter Storm in Wyoming, February 4 to 5, 2021

February 4 to 5, 2021 · NWS RIW · 4 events in 4 counties and zones

A combination of a Pacific Cold Front and an ample supply of moisture brought heavy snow to western Wyoming. In the mountains, the highest snowfall total was 28 inches at the Jackson Hole Ski Resort.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a Pacific Cold Front and an ample supply of moisture brought heavy snow to western Wyoming. In the mountains, the highest snowfall total was 28 inches at the Jackson Hole Ski Resort. Around 20 inches of snow was the maximum amount in the Salt and Wyoming Range. In the western Valleys, over a foot of snow fell in portions of the Star Valley with up to 10 inches in the northern Jackson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 4, 2:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 4, 2:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
259 PM MST Thu Feb 4 2021

.SHORT TERM...(This evening through Friday night)
Issued at 130 PM MST Thu Feb 4 2021

Cool northwest slightly unstable flow continues over western and
central Wyoming today. Isolated snow showers continue around the
Bighorns and the northwest mountains as a result. In addition,
moderate mid-level flow with decent height and pressure gradients
are keeping breezy to windy conditions over much of the area, with
some areas seeing gusts over 30 mph. High clouds are starting to
stream over northwest WY as high and mid level moisture starts
coming back into the area. This next shortwave trough in the
northwest flow is associated with a 120+ knot jet, and models are
showing precipitation starting in the northwest mountains as early
as 6 PM to 8 PM with the dynamics. Moisture and precipitation
will increase during the night, so have moved the northwest
Winter Weather Advisories up 3 hours to 8 PM based on recent
forecast guidance. In addition, have included the west Bighorn
Mountain zone with expected snow of 6 to 10 inches through Friday
evening. The northwest mid-level flow will be favorable for some
location of far western Wyoming, so wouldn't be surprised if areas
pick up 1 to 3 inches more than expected. Overall, expecting 6 to
12 inches in the mountains with 3 to 6 in the valleys. A couple
of areas to watch out for a couple of inches of snow include
southern Lincoln County from Cokeville to Kemmerer where 20-30 mph
west winds could create hazardous blowing snow. Bondurant to
Daniel is likely to see 2 to 3 inches also, but only an inch or so
around Pinedale. In addition, the Frannie to Lovell to Shell to
Ten Sleep stretch may also see 1 to 3 inches if unstable
conditions develop Friday morning. Some models are also showing
precipitation developing across southwest into southern WY for
some light to moderate snow showers with gusty west wind during
the day. The vorticity pocket is expected to move southeast
through the area late Friday afternoon, diminishing snowfall
across western WY. However, gusty west-northwest wind and near to
below freezing temps will continue into the evening and overnight
hours. And of course, not expecting precipitation in the holes in
the Wind River Basin and central Big Horn Basin over to Natrona
County, though some elongated snow bands have a slight chance of
developing Friday afternoon and evening.

Complicating the forecast Friday night into Saturday is a boundary
draped NW to SE from central Montana to western Nebraska. This
feature should keep snow going in the Bighorn Mountains through
late Friday, as well as light snow and gusty northwest wind in
northern Johnson County. Models are showing Arctic air starting to
push into the northern US late Friday into early Saturday, which
may push into northern WY between midnight and early morning
Saturday. However, models are all of the page still as to the air
mass movement. Some guidance shows the air plunging southward east
of the divide, with others keeping the main influence across
northeast WY. The boundary, however, will then enhance snow
chances in the northern WY mountains early Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 1219 PM MST Thu Feb 4 2021

The persistent northwest flow will remain over the area for the
weekend. This means continued snow showers, mainly across the west
and north. This will be aided in part by favorable dynamics, with
models showing a strong (+135kt) jet over the area on Saturday and
Sunday. Snow amounts and coverage now look very similar to the short
term event, and additional winter highlights will likely be needed
for the weekend.

Forecast guidance continues to show a possible surge of arctic air
beginning on Sunday. There is still quit a bit of disagreement with
deterministic solutions, but the thinking here is that cold air
begins to clip the northeast portion of the CWA on Sunday, with a
slow but strong front moving south into central Wyoming through
early next week. Regardless, NBM temperatures seemed too warm across
northeastern and central areas compared to both GFS and ECM MOS
guidance, so have lowered temperatures there Sunday through Tuesday.
Currently, the coldest temperatures are progged to be in Johnson
county and the Bighorn Basin, where highs could only reach the
single digits Sunday through perhaps Wednesday. In summary, will
have to see where the guidance goes, but if recent trends hold true
much colder temperatures are expected next week, mainly east of the
Divide. Wind may be an issue this weekend as a strong 700mb flow and
surface pressure gradient come together across southern areas; will
have to watch this trend as well. Snow chances will decrease by
Sunday night across the west, with a drier trend expected Monday
through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1042 AM MST Thu Feb 4 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS

Light snow showers will increase across the west this afternoon,
with MVFR/IFR conditions possible after 01z at KJAC. Snow will move
south tonight, impacting KPNA and KBPI after 15Z Friday. Frequent
mountain obscurations are likely today and tonight. Strong west wind
will occur at KRKS through the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

TAFs will remain VFR through the period, but VCSH is possible at
times as snow showers move into western Wyoming and the Bighorn
mountains today. These showers will increase tonight, with some
mountain obscurations likely.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1225 PM MST Thu Feb 4 2021

Cool and breezy northwest flow continues over western and central
WY this afternoon for this day between storms. A few snow showers
are lingering around the Bighorns and northwest mountains though.
Breezy to windy conditions with gusts over 30 mph will continue
into the early evening. Clouds are starting to increase from the
northwest this afternoon, with moisture increasing quickly this
evening. Winter Weather Advisories are in effect for much of the
west and northwest as well as the west side of the Bighorns. Snow
will start during the evening hours and increase around midnight
through Friday morning before starting to taper off. The
highlighted mountains will see 6 to 12 inches of snow, while the
far western valleys will pick up between 3 and 6 inches.
Additional snow will fall from Bondurant to Pinedale, and from
Cokeville to Kemmerer. Sweetwater County will also see moderate
snow showers Friday.  Some of these areas will see blowing snow
with winds over 30 mph. Lower elevations east of the divide will
largely remain dry, except for the northeast Big Horn Basin and
northern Johnson County. Snow bands off the southern parts of the
mountains (to the southeast) are also possible. Unsettled
northwest flow continues from Friday night into Saturday, with
colder air push in from the north on Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 6 PM MST
Friday for WYZ001-002-012-013.

Winter Weather Advisory from 11 PM this evening to 6 PM MST
Friday for WYZ023-024.

Winter Weather Advisory from 8 PM this evening to 11 PM MST
Friday for WYZ008.

&&

SHORT TERM...McDonald
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...McDonald
Hazardous weather outlook, Feb 4, 10:39 AM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1039 AM MST Thu Feb 4 2021

WYZ001>020-022>030-051300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1039 AM MST Thu Feb 4 2021

...Winter Weather Advisory for Parts of Western and Northern
Wyoming This Evening Through Friday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered snow showers today, especially in the morning and in
western Wyoming and the Bighorns. Steadier and heavier snow will
move into western and northern Wyoming this evening and early
Friday morning. Please see the Winter Weather Advisory for
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Snow continuing in the west and north, tapering off
later in the afternoon, though continuing in the Bighorns through
the evening.

Saturday...A chance of snow. Colder air will move into northeast
Wyoming. Strong winds are possible from southwest into southern
Wyoming late Saturday afternoon and evening.

Monday and Tuesday...Another chance of snow. Much colder
temperatures possible, especially east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

McDonald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
February 4, 4:00 PM MST to February 5, 2:00 PM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in the Star Valley. Amounts ranged from 8 inches around Afton to 15 inches near Alpine, Wyoming.

Winter Storm, Salt River & Wyoming Ranges

When
February 4, 4:00 PM MST to February 5, 2:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Range. Some of the highest amounts included 21 inches at the Box Y Ranch and at Commissary Ridge.

Winter Storm, Teton & Gros Ventre Mountains

When
February 4, 6:00 PM MST to February 5, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Tetons. The highest amount measured was 28 inches on top of the Jackson Hole Ski Resort.

Winter Storm, Jackson Hole

When
February 4, 6:00 PM MST to February 5, 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Jackson Valley. The highest amounts were near Teton Village, Wyoming, where 10 inches of new snow fell. Amounts dropped sharply further south with 2 to 4 inches around the town of Jackson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938557, 938558, 938554, 938555.